Researchers found unusual reports of severe myocarditis when cancer patients received nivolumab as part of their treatment. A vital component of the diagnostic workup of several cardiac disorders is troponin, which is a biomarker of cardiac damage. The researchers sought to explore the role that troponin played in order to evaluate cardiac involvement during the nivolumab therapy for non-small cell lung cancer. The researchers performed a translational research study to assess 59 patients diagnosed with non-small cell lung cancer. They also analyzed the serum samples as part of the study. Tn+ was used to define troponin above the upper normal limit (0.046 ng/mL). Tinder was used to identify normal but detectable troponin (0.015–0.045). Researchers interpreted the troponin variances based on peak values and time curves, cardiac comorbidities, signs, and symptoms coincident with troponin elevation, ECG, echocardiography, and disease progression.
They did not find any patients with cardiovascular events. They had 362 blood samples at their disposal, where they found Tn+ (max 0.317 ng/mL) in 13 determinations belonging to 6 patients. Seven different patients had isolated Tndet. Researchers attributed Tn+ to cardiac comorbidities, disease progression, or worsening clinical status. However, after the start of the therapy, they found a sustained troponin increase in a patient without any cardiac history and in good clinical condition. Further diligent inspection revealed that it was a marker of nivolumab-related subclinical myocarditis.
Although there is a chance of Tn+ occurrence when patients are treated with nivolumab, it does not imply nivolumab cardiotoxicity in most cases. Yet, there was a case of subclinical myocarditis. Researchers could solve it by carefully interpreting the troponin variance at the beginning of the therapy, which would allow early cardiac treatment for the patient.
Leave a Reply